Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 136, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 25, 2003, 11:07 AM CDT for Douglas County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2003, 11:07 AM CDT (16:07 UTC)
- Expired
- Aug 25, 2003, 11:45 AM CDT
- In force
- 38 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
County Douglas County, MN
The radar
The Minneapolis radar (KMPX), 199 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -429 J/kg
- Mixed-layer LCL
- 1853 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 251607 SVRMPX MNC041-251645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1107 AM CDT MON AUG 25 2003 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DOUGLAS COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 1145 AM CDT * AT 1107 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 3 MILES SOUTHWEST OF MILLERVILLE...OR ABOUT 17 MILES NORTHWEST OF ALEXANDRIA...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... CARLOS. MILLERVILLE. MILTONA. THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AND LARGE HAIL...STAY INDOORS AWAY FROM WINDOWS. LAT...LON 4611 9567 4600 9565 4591 9515 4610 9516 $$ SEB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:00 AM CDT, 8 hours 7 minutes earlier.
Area forecast discussion, Aug 25, 3:00 AM CDT, 8 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 300 AM CDT MON AUG 25 2003 FORECAST PROBLEM INVOLVE THUNDERSTORMS CHANCES TODAY TONIGHT...AND AGAIN WEDNESDAY NIGHT AND THURSDAY... SCATTERED THUNDERSTORMS MOVING EASTWARD ACROSS SOUTHERN MINNESOTA SOUTH OF A GRANITE FALLS TO RED WING LINE ARE ELEVATED (AT 0745Z) AND ASSOCIATED WITH 850 MB THETA E- ADVECTION. THESE ARE EXPECTED TO WEAKEN AFTER DAYBREAK AS LOW LVL JET WEAKENS DIURNALLY. 00Z ETA BUFKIT SOUNDINGS SHOW AN IMPRESSIVE CAP ACROSS THE CWA THIS AFTERNOON. CIN VALUES (00Z ETA) DROP BELOW -50 J/KG BY 00Z TUE OVER WEST CENTRAL MN...BUT A LOOK AT 925 MB ETA WINDS FOR SAME TIME SUGGEST VERY WEAK CONVERGENCE ALONG INCOMING FRONTAL ZONE. NORTH OF OUR CWA IMPRESSIVE 300 MB DIVERGENCE 00Z TUE ASSOCIATED WITH COUPLED JET STRUCTURE. DINES COMPENSATION MAY RESULT IN SUBSIDENCE OVER CWA LATER THIS AFTERNOON AND EVENING. WOULD DROP POPS BELOW 30 PERCENT IF IT WERE NOT FOR THE K INDEX ABOVE 40 ACROSS MUCH OF OUR CWA TODAY INTO THIS EVENING. AFTER TODAY/THIS EVENING...NEXT CHANCE FOR RAIN IS WEDNESDAY NIGHT INTO THURSDAY. LEFT GRIDS PRETTY MUCH IN TACT...LATER SHIFTS CAN RAISE POPS. DID BEEF UP CONDITIONAL QPF VALUES. VERY GOOD RUN TO RUN CONTINUITY ON GFS FOR WEDNESDAY NIGHT AND THURSDAY REGARDING LOCATION OF SURFACE TROUGH...700 MB TROUGH...AND QPF LOCATION AND AMOUNTS. .MSP...NONE. NAISTAT
Hazardous weather outlook, Aug 25, 5:00 AM CDT, 6 hours 7 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-261100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 500 AM CDT MON AUG 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A SIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED ACROSS MUCH OF CENTRAL AND SOUTHERN MINNESOTA INTO WEST CENTRAL WISCONSIN...MAINLY THIS AFTERNOON AND INTO THE EVENING. A FRONTAL BOUNDARY OVER NORTHERN IOWA WILL MOVE NORTH AS A WARM FRONT INTO SOUTHERN MINNESOTA TODAY. MEANWHILE...A COLD FRONT WILL ADVANCE ACROSS THE EASTERN DAKOTAS INTO WESTERN MINNESOTA BY LATE AFTERNOON. SCATTERED THUNDERSTORMS WILL BE ONGOING OVER MUCH OF SOUTHERN MINNESOTA EARLY THIS MORNING...BUT SHOULD WANE FROM WEST TO EAST DURING BY MID TO LATE MORNING OVER MUCH OF THE SOUTH. SOME HAIL...HEAVY DOWNPOURS AND GUSTY WINDS ARE EXPECTED TO OCCUR WITH THIS ACTIVITY. AS THE FRONT OVER IOWA LIFTS NORTHEAST OVER SOUTHERN MINNESOTA DURING THE AFTERNOON...THUNDERSTORM REDEVELOPMENT IS ANTICIPATED. AS THE COLD FRONT SWEEPS INTO THE WEST THIS AFTERNOON...THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP ALONG THIS FRONT. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT WITH THE AFTERNOON STORMS...BUT AN ISOLATED TORNADO MAY BE POSSIBLE IN THE VICINITY OF THE WARM FRONT AS IT LIFTS INTO SOUTHERN MINNESOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 9:17 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 43 min |
| Aug 25, 10:37 AM CDT | Severe Thunderstorm Warning | MPX | Todd | 38 min |
| Aug 25, 11:16 AM CDT | Severe Thunderstorm Warning | MPX | Morrison | 44 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.